Alert archive / North Dakota / Tornado Warnings in 2018
Tornado Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 1, 2018, 6:30 PM CDT for Mercer County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 1, 2018, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WFUS53 KBIS 012330
TORBIS
NDC057-020000-
/O.NEW.KBIS.TO.W.0015.180601T2330Z-180602T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
630 PM CDT FRI JUN 1 2018
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southwestern Mercer County in south central North Dakota...
* Until 700 PM CDT.
* At 630 PM CDT, a confirmed tornado was located 9 miles northeast of
Hebron, or 16 miles northwest of Glen Ullin, moving north at 25
mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Zap around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4732 10204 4731 10171 4724 10173 4724 10177
4713 10176 4698 10181 4698 10204
TIME...MOT...LOC 2330Z 195DEG 21KT 4703 10196
TORNADO...OBSERVED
HAIL...1.00IN
$$
HEINERT2 follow-up statements
399
WWUS53 KBIS 012345
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
645 PM CDT FRI JUN 1 2018
NDC057-020000-
/O.CON.KBIS.TO.W.0015.000000T0000Z-180602T0000Z/
Mercer ND-
645 PM CDT FRI JUN 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL MERCER COUNTY...
At 645 PM CDT, a confirmed tornado was located 9 miles south of Zap,
or 10 miles southwest of Beulah, moving north at 30 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Beulah and Zap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4731 10193 4731 10171 4724 10173 4724 10177
4713 10176 4698 10181 4698 10197 4715 10197
TIME...MOT...LOC 2345Z 190DEG 25KT 4715 10192
TORNADO...OBSERVED
HAIL...1.00IN
$$
HEINERT367
WWUS53 KBIS 012354
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
654 PM CDT FRI JUN 1 2018
NDC057-020004-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-180602T0000Z/
Mercer ND-
654 PM CDT FRI JUN 1 2018
...THE TORNADO WARNING FOR SOUTH CENTRAL MERCER COUNTY WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.
LAT...LON 4731 10193 4731 10171 4724 10173 4724 10177
4713 10176 4698 10181 4698 10197 4715 10197
TIME...MOT...LOC 2354Z 195DEG 21KT 4719 10190
$$
HEINERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:32 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 1, 1:32 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Local storm report, Jun 1, 5:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 8 NE OAKDALE 47.55N 102.74W
06/01/2018 E1.50 INCH DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKLocal storm report, Jun 1, 5:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 2 S HEBRON 46.87N 102.05W
06/01/2018 MORTON ND TRAINED SPOTTER
TORNADO STILL ON THE GROUND AT THE TIME OF
THIS REPORT.
&&
RKLocal storm report, Jun 1, 6:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 5 N HEBRON 46.97N 102.05W
06/01/2018 MORTON ND LAW ENFORCEMENT
&&Local storm report, Jun 1, 6:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD 6 W 4 BEARS LODGE 47.98N 102.71W
06/01/2018 MCKENZIE ND LAW ENFORCEMENT
FUNNEL CLOUD IS MOVING NORTHEAST. RELAYED
THROUGH STATE RADIO.
&&
RKLocal storm report, Jun 1, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 5 S GLEN ULLIN 46.74N 101.81W
06/01/2018 E75 MPH MORTON ND PUBLIC
LARGER SUV WAS HIT BROADSIDE BY HIGH WIND
AND PUSHED / SLID SIDEWAYS. ALSO HAD QUARTER
SIZE HAIL.
&&
JPMLocal storm report, Jun 1, 6:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN TURTLE LAKE 47.52N 100.89W
06/01/2018 M1.62 INCH MCLEAN ND PUBLIC
ALSO HAD DIME SIZE HAIL.
&&
JPMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| May 31, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| May 31, 7:47 PM CDT | Special Weather Statement | BIS | Morton, Oliver | 43 min |
| May 31, 8:03 PM CDT | Areal Flood Advisory | BIS | Hettinger | 2 hr |
| May 31, 8:12 PM CDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 31, 8:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 58 min |
| May 31, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 27 min |
| May 31, 8:55 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| May 31, 9:26 PM CDT | Special Weather Statement | BIS | Burleigh | 49 min |
| May 31, 9:40 PM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 50 min |
| May 31, 9:58 PM CDT | Special Weather Statement | BIS | Grant | 47 min |
| May 31, 10:23 PM CDT | Special Weather Statement | BIS | Sioux | 52 min |
| May 31, 10:46 PM CDT | Special Weather Statement | BIS | Morton | 44 min |
| May 31, 11:33 PM CDT | Special Weather Statement | BIS | Emmons, Sioux | 42 min |
| Jun 1, 12:22 AM CDT | Special Weather Statement | BIS | Emmons | 38 min |
| Jun 1, 12:59 AM CDT | Special Weather Statement | BIS | Dunn, Stark | 46 min |
| Jun 1, 2:03 AM CDT | Special Weather Statement | BIS | Adams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more | 42 min |
| Jun 1, 2:05 AM CDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 1, 2:39 AM CDT | Special Weather Statement | BIS | Sheridan | 51 min |
| Jun 1, 2:43 AM CDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jun 1, 2:46 AM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 1, 2:57 AM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 1, 3:28 AM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Jun 1, 6:32 AM CDT | Special Weather Statement | BIS | Mercer | 43 min |
| Jun 1, 6:56 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 1, 1:29 PM CDT | Special Weather Statement | BIS | Burke | 46 min |
| Jun 1, 2:15 PM CDT | Special Weather Statement | BIS | Dunn, Mountrail | 45 min |
| Jun 1, 2:35 PM CDT | Special Weather Statement | BIS | Burke | 25 min |
| Jun 1, 3:09 PM CDT | Special Weather Statement | BIS | Burke | 21 min |
| Jun 1, 3:39 PM CDT | Areal Flood Advisory | BIS | Burke | 6 hr |
| Jun 1, 3:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 25 min |
| Jun 1, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 53 min |
| Jun 1, 4:30 PM CDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 1, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 1, 5:22 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 5:25 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| Jun 1, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 1, 5:33 PM CDT | Tornado Warning | BIS | Dunn, McKenzie | 27 min |
| Jun 1, 5:48 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jun 1, 5:52 PM CDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 1, 5:54 PM CDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 36 min |
| Jun 1, 5:56 PM CDT | Tornado Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Jun 1, 5:57 PM CDT | Tornado Warning | BIS | Grant, Morton | 33 min |
| Jun 1, 6:02 PM CDT | Tornado Warning | BIS | Dunn, McLean, Mercer | 28 min |
| Jun 1, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 6:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 1, 6:14 PM CDT | Tornado Warning | BIS | McKenzie, Mountrail | 31 min |
| Jun 1, 6:27 PM CDT | Tornado Warning | BIS | McHenry, McLean, Ward | 13 min |
| Jun 1, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 60 min |
| Jun 1, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 63 min |
Nearby
Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.